Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 32, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 1998, 7:04 PM MDT for El Paso County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 7:04 PM MDT (01:04 UTC)
- Expired
- Jun 8, 1998, 8:05 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 7:45 PM MDT | Hail 0.75 | Rush, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
281 WUUS1 KPUB 090105 RRA SVRPUB COC041-090205- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 704 PM MDT MON JUN 8 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 805 PM MDT * AT 705 PM MDT...RADAR SHOWED A SEVERE STORM 17 MILES EAST OF COLORADO SPRINGS MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE ELLICOTT THROUGH 715 PM MDT AND HIGHWAY 94 BETWEEN PETERSON AFB AND YODER THROUGH 715 PM MDT. AT THIS TIME.. .THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. LW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:00 PM MDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 8, 2:00 PM MDT, 5 hours 4 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT MON JUN 8 1998 ...MAIN CHALLENGE TONIGHT IS COVERAGE OFF SHOWERS AND ANY THUNDERSTORM AND MINIMUM TEMPS... PRESENT SITUATION SHOWS SURFACE LOW PRESSURE IN WESTERN KANSAS WITH EASTERN COLORADO IN THE BACKWASH. JUST SCATTERED MID LEVEL CLOUDS IN SOUTHEAST COLORADO AWAY FROM THE MOUNTAINS...BUT SOME SCATTERED SHOWERS ARE POPPING UP AT THIS TIME IN EL PASO COUNTY AND ISOLATED TO SCATTERED SHOWERS IN THE HIGHER TERRAIN OF SOUTHERN COLORADO. DEW POINTS ARE IN THE 40S IN SOUTHEAST COLORADO BUT ONLY IN THE 20S AND 30S ELSEWHERE...SO THE VIRGA/SHOWERS COULD BE GENERATING SOME LOCALLY GUSTY WINDS. LITTLE IF ANY INSTABILITY NOTED ON SOUNDINGS OR IN MODELS IN OUR CWFA AND SOME CIN. LITTLE UPPER FORCING NOTED IN AREA EITHER. SO MOST CONVECTION IS TERRAIN INDUCED. ETA SEEMS TO SUGGEST THAT WE WILL BE ON THE LEFT REAR QUADRANT OF A JETLET LATER THIS AFTERNOON AND EVENING...WHICH WOULD MEAN SOME DOWNWARD MOTION. EXPECT SHOWERS OR A FEW THUNDERSTORMS TO BE ISOLATED OR SCATTERED IN THE HIGHER TERRAIN AND ADJACENT PLAINS. BIGGEST THREAT WOULD BE GUSTY WIND FROM PARTIAL OR TOTAL EVAPORATION OF SHOWERS. SHOWERS SHOULD DIE OFF WITH LOSS OF HEATING IN EARLY EVENING. ETA SUGGESTS SOME HIGHER DEW POINT AIR INTO SOUTHEAST AREA LATE TONIGHT...BUT NGM NOT SO AGGRESSIVE WITH MOISTENING. THEREFORE MAY THROW SOME CLOUDS INTO SOUTHEAST ZONES AFTER MIDNIGHT...AS SUGGESTED BY GCK TAF. MOS TEMPS IN THE BALLPARK...WITH LIGHT WINDS AND MOSTLY CLEAR SKIES DEVELOPING. WON'T STRAY TOO FAR. WILL BE HARD TO BEAT GUIDANCE AND PREDICT A MEASURE OF RAINFALL AT THE OFFICIAL SITES...SOZ WILL GO ALONG WITH PRECIP GUIDANCE. TLM
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.